MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0415
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly and revealed that the pull wire was retracted from the pusher assembly ddt.If the pull wire was retracted form the ddt, the embolization coil will detach from the pusher assembly as its intended.The detached embolization coil was not returned for evaluation.Further evaluation of the device revealed that the pet lock with the proximal end of the pusher assembly and the pull wire were fractured off and not returned for evaluation.This damage was a result of the manual detachment attempted during the procedure.The handle used in the procedure was not returned for evaluation.Due to the returned condition, the root cause of the smart coil failure to detach with a handle could not be determined.Further evaluation also revealed kinks in the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the smart coil failure to detach with a handle.This report is associated with mfr report number: 3005168196-2021-01229.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous fistula (avf) via the right occipital vein using a penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter and non-penumbra coils.During the procedure, the physician placed ten non-penumbra coils into the target location using the microcatheter.Next, the physician advanced a smart coil into the target location using the microcatheter and attempted to detach it using a handle; however, the smart coil failed to detach.Therefore, physician decided to remove the smart coil.Subsequently, while attempting to remove the smart coil, the physician noticed that the smart coil was entwined with the non-penumbra coils that were previously placed.Consequently, the physician was unable to remove the smart coil.Afterwards, the physician manually detached the smart coil.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11930841
Report Number3005168196-2021-01228
Device Sequence Number11603588
Product Code HCG
UDI-Device Identifier00814548015842
UDI-Public00814548015842
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/05/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/05/2024
Device Model Number400SMTHXSFT0415
Device Catalogue Number400SMTHXSFT0415
Device Lot NumberF94115
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2021
Initial Report FDA Received Date06/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005